Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 257, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2003, 5:01 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 5:01 PM CDT (22:01 UTC)
- Expired
- Aug 25, 2003, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 252201 SVRFSD IAC035-141-252245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 459 PM CDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA SOUTHERN OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL 545 PM CDT * AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MARCUS...MOVING NORTHEAST AT 25 MPH. ANOTHER STORM WAS RAPIDLY DEVELOPING EAST OF MERRILL AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEGHORN AROUND 505 PM CDT CHEROKEE AROUND 520 PM CDT PAULLINA AROUND 525 PM CDT AURELIA AROUND 530 PM CDT PRIMGHAR AROUND 535 PM CDT SUTHERLAND AROUND 540 PM CDT THIS IS A DANGEROUS STORM...TENNIS BALL SIZED HAIL WAS REPORTED 3 MILES NORTHEAST OF REMSEN AT 500 PM CDT. POWER LINES WERE REPORTED DOWN IN REMSEN. LAT...LON 4311 9587 4258 9586 4258 9541 4312 9541 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:45 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 25, 3:45 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT MON AUG 25 2003 BAND OF MID LEVEL SHRA/TSRA CONTINUES TO SHIFT SLOWLY SOUTH ACROSS THE CWA. NOT A LOT OF RAIN REACHING THE SFC...BUT A FEW HUNDRETHS HERE AND THERE...AND WILL KEEP CHC/SCT POPS IN OVERNIGHT ACROSS THE SOUTHERN CWA. WEAK FRONT PUSHES SOUTH OF THE CWA TUESDAY MORNING... AND OTHER THAN A SLIGHT CHC OF LINGERING ACCAS TSRA IN THE FAR SOUTH EARLY...WE SHOULD BE DRY AND WARM WITH A DECENT AMOUNT OF SUNSHINE ON TUESDAY. WEAK HIGH PRESSURE PUSHES QUICKLY EAST OF THE CWA TUESDAY NIGHT... WITH SOUTHEAST RETURN FLOW THROUGH THE DAY ON WEDNESDAY. SOUTHEAST NOT THE BEST FOR MAXIMUM MIXING...SO ONLY RAISED TEMPS A COUPLE OF DEGREES OVER TUESDAY HIGHS AT THIS POINT. BUT WILL HAVE TO WATCH THE WEST WHERE ANY WIND DIRECTION WEST OF SOUTH WILL PROMOTE GREATER MIXING AND WARMER TEMPS. HAVE INTRODUCED A SMALL POP IN THE FAR SOUTHERN COUNTIES WEDNESDAY AFTERNOON WHERE WE START TO SEE SOME RETURN OF LOW LEVEL MOISTURE. OTHERWISE STILL LOOKING AT CHANCE OF TSRA LATER WEDNESDAY NIGHT THROUGH THURSDAY AS THE MAIN COLD FRONT DROPS SOUTHEAST ACROSS THE AREA. KEEPING POPS ON THE LOW CHANCE SIDE FOR NOW AS STRONGER UPPER LEVEL SUPPORT REMAINS NORTH OF OUR AREA...BUT STILL WORTH A MENTION AT THIS TIME. SIDED CLOSER TO ETA ON TIMING FRONT THROUGH THE AREA THURSDAY AFTERNOON/NIGHT...WHICH IS A LITTLE SLOWER THAN GFS. HAVE SEEN FRONT HAVE A HARD TIME PUSHING QUICKLY SOUTHEAST THIS SUMMER WHEN STRONGER ENERGY IS SLIDING WELL TO THE NORTH. REGARDLESS THE FRONT AND ANY CHANCE OF PRECIP SHOULD BE SOUTH OF THE AREA BY LATE FRIDAY MORNING...WITH COOLER AND DRIER AIR SETTLING OVER THE AREA FOR THE WEEKEND. DID NOT MAKE MANY CHANGES TO GOING LONG RANGE FORECAST AT THIS TIME. 00Z GFS TRYING TO PRODUCE DECENT AMOUNT OF PRECIP OVER SOUTHERN PARTS OF THE CWA SATURDAY THROUGH MONDAY...BUT AM HAVING A HARD TIME SEEING IT WITH COOLER HIGH PRESSURE GENERALLY OVER THE AREA...SO CONTINUED DRY FORECAST THROUGH THE LABOR DAY HOLIDAY. ALSO KEPT TEMPS A FEW DEGREES ABOVE MEX GUIDANCE...WITH COOLEST DAY EXPECTED TO BE SATURDAY WITH HIGHS MOST AREAS RIGHT AROUND 70. .FSD...NONE HACKER
Hazardous weather outlook, Aug 25, 10:45 AM CDT, 6 hours 16 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK FRONT WILL BE DRAPED ACROSS THE AREA TODAY AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE REGION. A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ALONG THIS FRONT...WITH MOST OF THE ACTIVITY EXPECTED TO BE EAST OF A YANKTON TO BROOKINGS LINE. DAMAGING WIND WILL BE THE GREATEST THREAT WITH THESE STORMS. HOWEVER...LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE ACROSS SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA LATE THIS AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT AS ANOTHER COLD FRONT SLIDES ACROSS THE AREA. DAMAGING WIND AND HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY NIGHT INTO THURSDAY...AS A COLD FRONT MOVES SOUTH OVER THE AREA. A FEW THUNDERSTORMS COULD BECOME SEVERE AS THE FRONT MOVES THROUGH THE AREA. AT THIS TIME DAMAGING WINDS AND SMALL HAIL LOOK TO BE THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
In the hours before
Local storm report, Aug 25, 4:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM REMSEN IA .88 INCH HAIL
08/25/03 PLYMOUTH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:54 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 36 min |
| Aug 25, 4:39 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.